Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 43, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 23, 1997, 10:13 PM MDT for Lea County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 1997, 10:13 PM MDT (04:13 UTC)
- Expired
- Apr 23, 1997, 11:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2057 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
840 WUUS1 KMAF 240414 RRA SVRMAF NMC025-240500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1013 PM MDT WED APR 23 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN NEW MEXICO ...NORTHERN LEA COUNTY AT 1012 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 35 MILES NORTHWEST OF TATUM OR 13 MILES NORTHWEST OF CAPROCK MOVING EAST AT 35 MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... CAPROCK AND CROSSROADS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. $$ BOYD/TURNAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 8:17 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 23, 8:17 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 916 PM CDT WED APR 23 1997 SVR TSTM MOVG INTO PECOS CNTY APPEARS TO BE WEAKENING ATTM PER KMAF 88D TRENDS. SATELLITE SHOWS STRONG AREA OF SUBSIDENCE MOVING INTO FAR W FA ATTM BEHIND SHORTWAVE TROUGH AXIS...AND RADAR SHOWS CORRESPONDING DECREASE IN COVERAGE WRN ZONES. EXPECT SVR THREAT TO END WITHIN NEXT HR WITH LOSS OF INSOLATION. SHOULD SEE SOME RESIDUAL TSRA OVER ERN ZONES NEXT FEW HOURS AHEAD OF S/W. 21Z RUC SHOWS INCREASING SE FLOW AND H8 LLJ JET DEVELOPING LATER TONIGHT...WITH BEST SPEED CNVG PROGGED OVER NRN FA AND TX SOPLNS...SO MAY SEE PERSISTENT TSRA THESE AREAS WITH THIS LOW-LEVEL SUPPORT. WILL KEEP CHC POPS MOST AREAS... BUT WILL TONE POPS BACK FAR WRN ZONES OVERNIGHT ON NOW UPDATE. TJT
In the hours before
Local storm report, Apr 23, 9:15 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1015 PM CDT WED APR 23 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
824 PM 10 SW TOYAH TX 1.00 INCH HAIL
04/23/97 REEVES
830 PM 2 E TOYAH TX 1.75 INCH HAIL
04/23/97 REEVESThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 1:59 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 61 min |
| Apr 24, 2:57 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 33 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.